Q. Can Zoloft and Concerta be stopped in depression patient without side effects?

Answered by
Dr. Ajay Singh
and medically reviewed by iCliniq medical review team.
Published on Mar 31, 2018 and last reviewed on: Oct 12, 2019

Hello doctor,

For the past three years, I have been taking 100 mg of Zoloft and for the past five years, I have been taking 36 mg of Concerta. While taking them, my mood was pretty consistent with only a few times of feeling slightly depressed. But while I took them, I still was overthinking and had stress that consumed my thoughts. But, even when my mood was consistent, I still felt kind of boring. It could be from outside factors like school but I still have excessive thoughts about things outside of school. After taking the medicines for so long and having switched from different medicine before and trying different doses, I thought maybe it is time to cut out the Zoloft altogether. So I went to 50 mg, then down to not taking it at all about a week and a half ago. For the first 10 days I felt pretty much the same but for the past three to four days, I have been very irritable and today especially feel completely numb. Also, today for the first time since stopping Zoloft, I felt the stress and overthinking that I usually felt while taking Zoloft. I have been trying to find the right medicine and amount of medicine for about a total of six years to feel my best. I am not sure if I am just overthinking. Stopping it makes me think that I will be more depressed which makes me actually believe and feel that it is just lack of sleep mixed with female hormones. I really need to find the underlying issue of my feelings and figure out what is best for me. Ideally, I would like to feel my best without medication but the Concerta works well for me. I am not sure if the Concerta plays any role in my mood and stress. I really need guidance. I had Lexapro in the past for the same issue.

Dr. Ajay Singh

Psychiatry
#

Hello,

Welcome to icliniq.com.

Firstly, regarding Zoloft (Sertraline), it is an antidepressant medicine which increases the level of serotonin in the brain which in turn aids in a normal mood. If such a medication is tapered suddenly or stopped suddenly then rebound symptoms of anxiety and depression occur. So it is advisable that if these medications are to be tapered then it should be done gradually. Also, these medications should not be stopped till the patient has become totally stable and normal. Even upon reaching normalcy these medications are to be taken in a maintenance dosing course before one can plan on tapering or stopping them. It would be advisable that your main complaints are discussed in detail so that a proper medication regimen can be planned.

Now on to regarding the use of Concerta (Methylphenidate), it is basically a psychostimulant which is usually prescribed to children suffering from ADHD (attention-deficit hyperactivity disorder) who have poor attention and concentration span. If it is taken by a non-patient, though it may help in improving concentration and attention. It carries a high risk of addiction. So, it is advisable to stop Concerta.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Also Read Answers From:

Related Questions & Answers


What are the side effects of Tizanidine?

Query: Hello doctor, I started taking 2 mg of Tizanidine today due to severe spasms. I am directed to take one in the morning and two before bed. I was advised to take a total of 6 mg per day. However, I am having the issues of dizziness and lightheadedness, sweating, agitation and anxiousness, super crazy...  Read Full >>


Dr. Danish Qureshi
Pharmacologist

Answer: Hi, Welcome to icliniq.com. Tizanidine along with Sertraline is known for severe drug interactions. The severity of your side effects signifies that you are having intense side effects and interactions. You should immediately contact your nearby physician and get yourself examined. For further infor...  Read Full

Depression - Awareness, Self-Diagnosis, and Treatment Modalities

Article Overview: Depression is among the top five causes of morbidity in today’s world. It remains largely undiagnosed and underreported because of a lack of adequate knowledge, both among the patients as well as the physicians. It is majorly characterized by the presence of a continuous sad mood, anhedonia, and easy fatiguability along with a host of secondary symptoms, which aid in quantifying the severity of the depressive disorder. So, it is the need of the hour that awareness is raised among the masses regarding this illness that is soon poised to be the number one cause of morbidity. Read Article


Dr. Ajay Singh
Psychiatrist

Depression has been recorded in the annals of history since time immemorial, but never has it assumed so much significance as it has in today’s world. With the advent of technology today, the human society is evolving by leaps and bounds with every passing day. As the saying goes that every coin h...  Read Article

How can I quit Zoloft without getting withdrawal symptoms?

Query: Hi doctor, I am using 75 mg Zoloft for the past seven months for anxiety disorder. I have started with 25 mg and my doctor increased the dosage slowly for my panic attacks. But for the past two months, I do not have any strong panic attacks and when I have the small ones, I am capable of handling i...  Read Full >>


Dr. Suresh Kumar G D
Child Health Specialist, Paediatrician, Psychiatrist

Answer: Hello, Welcome to icliniq.com. Zoloft (Sertraline) is a good medication for anxiety disorder. You are on a low moderate dose of 75 mg once daily (dose range is 50 mg to 200 mg once daily). It is good that you are feeling better for the past two months. It is recommended to continue Sertraline for ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.